Back to Suboxone FAQs

Can Suboxone cause respiratory depression?

When buprenorphine/naloxone (Suboxone) is taken as prescribed by itself (without any other sedatives), it has a ceiling effect, meaning that taking more and more will not lead to respiratory depression (slowing or stopping breathing) that causes an overdose. Hence it is considered a very safe medication.

However, if patients take other sedatives on top of this (such as benzodiazepines - like klonopin, xanax, ativan, or valium) or drink alcohol, these other medications take away the ceiling effect. A person might then experience the additive effects of sedation and respiratory depression, leading to an overdose. You should NEVER mix sedative substances with Suboxone without consultation and careful monitoring by your doctor.

Randi Sokol, MD, MPH, MMedEd

Randi Sokol, MD, MPH, MMedEd, is an Assistant Professor at the Tufts Family Medicine Residency Program and Instructor at Harvard Medical School. She is Board Certified in both Family Medicine and Addiction Medicine. She earned her B.A. at the University of Pennsylvania, her Medical Degree and Masters in Public Health from Tulane University, completed Family Medicine Residency at UC-Davis, and earned a Masters in Medical Education through the University of Dundee.

Bicycle Health Online Suboxone Doctors

Safe, confidential, & affordable treatment for opioid use disorder.